Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 7, NWS Tallahassee, FL

August 15, 2005Dale County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 15, 2005, 5:58 PM CDT for Dale County, Alabama. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2005, 5:58 PM CDT (22:58 UTC)
Expired
Aug 15, 2005, 6:45 PM CDT
In force
47 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Dale County, AL

What was reported inside it

TimeReportWhereRemark
Aug 15, 6:15 PM CDTTSTM WND DMGEcho, AL8 TREES DOWN IN THE COMMUNITY OF ECHO. ONE HOUSE HAD ROOF DAMAGE WITH SHINGLES BLOWN OFF.
Aug 15, 6:25 PM CDTTSTM WND DMGOzark, ALDOWNTOWN OZARK LOST POWER. 911 CENTER WAS ON BACKUP GENERATOR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2005-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1097 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2005-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1097 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 152259
SVRTAE
ALC045-152345-
/O.NEW.KTAE.SV.W.0007.050815T2258Z-050815T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
658 PM EDT MON AUG 15 2005

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALE COUNTY IN SOUTHEAST ALABAMA
  THIS INCLUDES THE CITIES OF...OZARK...FORT RUCKER...DALEVILLE

* UNTIL 645 PM CDT

* AT 553 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES 
NORTH OF MIDLAND CITY...OR ABOUT 8 MILES NORTHWEST OF HEADLAND...AND 
MOVING SOUTHWEST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MIDLAND CITY BY 605 PM CDT...
  PINCKARD AND NEWTON BY 610 PM CDT...
  6 MILES SOUTHEAST OF DALEVILLE AND 7 MILES SOUTHEAST OF FORT RUCKER
  620 PM CDT...
  8 MILES SOUTHEAST OF LEVEL PLAINS BY 625 PM CDT...

IN ADDITION TO HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3131 8543 3157 8542 3156 8580 3119 8580
      3128 8567

$$

38-GODSEY/BLOCK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 1:25 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 15, 1:25 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
225 PM EDT MON AUG 15 2005

.SYNOPSIS...
LATEST WATER VAPOR IMAGERY SHOWS WEAK UPPER VORT CENTER OVER THE
NORTHEAST GULF, MOVING WESTWARD. THIS FEATURE COMBINED WITH A
RESIDUAL OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION TO TRIGGER
TSTORMS OVER SOUTHEAST ALABAMA AND THE FL PANHANDLE. THIS ACTIVITY
HAS PUT A DAMPER ON THE GULF SEA BREEZE FORMATION THIS AFTERNOON,
WITH MAINLY ISOLATED TSTORMS EXPECTED TO DEVELOP ELSEWHERE. MUCH
DRIER MID/UPPER TROPOSPHERIC AIR IS POISED JUST EAST OF FL,
ASSOCIATED WITH THE APPROACHING UPPER HIGH. TEMPS RANGED FROM
93 AT ABY TO 82 AT PFN. VARIABLE WINDS LESS THAN 10 MPH INLAND
BECOME WESTERLY OVER THE COASTAL WATERS.

&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY.
MODELS ARE CONSISTENT WITH THE WESTWARD EXPANSION OF THE WESTERN
ATLANTIC UPPER RIDGE ACROSS THE SOUTHEAST AND GULF OF MEXICO. THE
GFS, AND TO A LESSER EXTENT, THE NAM AND NGM DEPICT A LINGERING VORT
AXIS WHICH MOVES NORTHWEST ACROSS THE AREA. THUS, THE MAV POPS ARE
HIGHER THAN THE MET/FWC POPS. THE OFFSHORE (NORTH-NORTHWEST)
1000-700 MB FLOW TODAY BECOMES WEST-SOUTHWEST TUESDAY, AND WEST ON
WEDNESDAY. UNDER THIS FLOW REGIME, THE POP DISTRIBUTION IS 30-40
PERCENT AL/GA ZONES AND 40-50 PERCENT FL ZONES. HOWEVER, WITH THE
ADVENT OF THE DRIER AIR ALOFT, HAVE UNDERCUT THESE VALUES SLIGHTLY,
WHICH SIDES WITH AN AVERAGE OF THE ENSEMBLE POPS. TEMPS TREND CLOSER
TO THE AVERAGE MOS AS WELL.

&&

.LONG TERM...THURSDAY THROUGH MONDAY.
THE CENTER OF UPPER RIDGE RETROGRADES FROM THE NORTHEAST GULF OF
MEXICO INTO TX BY SUNDAY. THIS WILL ALLOW A TROUGH TO DIG SOUTHEAST
INTO THE EASTERN STATES. BELOW NORMAL POPS EARLY IN THE PERIOD WILL
TRANSITION TO NORMAL BY THE END OF THE PERIOD.

&&

.MARINE...
WEAK SURFACE RIDGE OVER THE NORTHEAST GULF WATERS WILL KEEP WINDS
LIGHT AND SEAS LOW, EXCEPT IN THE VICINITY OF TSTORMS.

&&

.FIRE WEATHER...NO HEADLINES.

&&

.AVIATION...
FORECAST TEMPO GROUPS ALL TERMINALS THIS AFTERNOON DUE TO TSRA, A
BIT LATER FOR THE AL/GA SITES BASED ON WHAT TRANSPIRED YESTERDAY.
NOT EXPECTING A BIG DECREASE IN VSBYS TUESDAY MORNING. VLD, HOWEVER,
MAY BE CLOSE TO MVFR BRIEFLY AROUND SUNRISE, SIMILAR TO THIS MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  74 94 74 94/ 30 40 20 40
PANAMA CITY  77 91 78 92/ 30 40 20 30
DOTHAN       74 92 74 92/ 30 40 20 40
ALBANY       74 94 74 94/ 30 40 20 40
VALDOSTA     74 94 74 94/ 30 40 20 40
CROSS CITY   73 93 74 93/ 20 30 20 30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

PUBLIC/MARINE...JAMSKI
AVIATION/FIRE WEATHER...MCNATT
Hazardous weather outlook, Aug 15, 4:18 AM CDT, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
518 AM EDT MON AUG 15 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-161000-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
518 AM EDT MON AUG 15 2005

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION
THIS AFTERNOON AND EVENING ALONG THE SEA BREEZE FRONT AND IN
RESPONSE TO AN UPPER LEVEL DISTURBANCE. THESE STORMS THAT DEVELOP
ARE GENERALLY EXPECTED TO REMAIN BELOW SEVERE LIMITS...BUT STRONG
STORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40
MPH...AND LOCALLY HEAVY RAINFALL CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...
AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDS INTO THE AREA MID
WEEK...AFTERNOON THUNDERSTORM ACTIVITY WILL DECREASE. AFTER THIS
RIDGE MOVES WEST OF THE REGION BY LATE INTO THE WEEK OR INTO THE
WEEKEND...SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE ONCE AGAIN.

.SPOTTER CALL TO ACTION STATEMENT...
NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED TODAY...AND SPOTTER
ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

17-GOULD

In the hours before

Special weather statement, Aug 15, 4:48 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
548 PM EDT MON AUG 15 2005

ALZ065-152230-
COFFEE AL-
INCLUDING THE CITIES OF...ELBA AND ENTERPRISE
548 PM EDT MON AUG 15 2005

AT 447 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ENTERING NORTHERN COFFEE COUNTY MOVING TO THE
SOUTH AROUND 5 MPH. THIS THUNDERSTORM WAS LOCATED NEAR THE COMMUNITY
OF JACK AND VICTORIA.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...PEA SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED
FLOODING OF STREETS AND LOW LYING AREAS.

LIGHTNING IS ONE OF NATURES BIGGEST KILLERS...AND THIS STORM IS
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE
OUTSIDE...SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE.

38-GODSEY
Special weather statement, Aug 15, 4:55 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
555 PM EDT MON AUG 15 2005

FLZ017-152220-
LEON FL-
INCLUDING THE CITIES OF...TALLAHASSEE
555 PM EDT MON AUG 15 2005

AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEAST LEON COUNTY FLORIDA NEAR BELLAIR
AND MOVING NORTHWEST AT 7 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...PEA SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED
FLOODING OF STREETS AND LOW LYING AREAS.

24-BLOCK
Special weather statement, Aug 15, 4:59 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
559 PM EDT MON AUG 15 2005

GAZ158-152220-
THOMAS GA-
INCLUDING THE CITIES OF...THOMASVILLE
559 PM EDT MON AUG 15 2005

AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM OVER THOMASVILLE IN THOMAS COUNTY
GEORGIA. THIS STORM IS MOVING NORTH-NORTHEAST AT 4 MPH AND WILL
TRAVEL BETWEEN OCHLOCKONEE AND COOLIDGE.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...PEA SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS WHICH MAY CAUSE
LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

24-BLOCK
Special weather statement, Aug 15, 5:04 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
604 PM EDT MON AUG 15 2005

ALZ066-152245-
DALE AL-
INCLUDING THE CITIES OF...DALEVILLE...FORT RUCKER AND OZARK
604 PM EDT MON AUG 15 2005

AT 503 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHERN DALE COUNTY MOVING TO THE SOUTH AT
5 MPH. THIS THUNDERSTORM WAS NEAR THE COMMUNITY OF BARNES.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...PEA SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED
FLOODING OF STREETS AND LOW LYING AREAS.

IF THIS THUNDERSTORM APPROACHES YOUR AREA...SEEK SHELTER IMMEDIATELY
INSIDE A STRONG STURDY STRUCTURE. LIGHTNING IS ONE OF NATURES
BIGGEST KILLERS AND THIS THUNDERSTORM IS PRODUCING FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES.

38-GODSEY
Special weather statement, Aug 15, 5:39 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
639 PM EDT MON AUG 15 2005

FLZ014-015-GAZ158-152323-
FRANKLIN FL-GULF FL-THOMAS GA-
INCLUDING THE CITIES OF...APALACHICOLA...CARRABELLE...
PORT ST. JOE AND THOMASVILLE
639 PM EDT MON AUG 15 2005

AT 627 PM EDT(527 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED SEVERAL STRONG THUNDERSTORMS OVER EASTERN GULF COUNTY...
WHITE CITY AND HOWARD CREEK. THESE STORMS ARE ONLY DRIFTING
SOUTH AND MAY ALSO IMPACT ADJACENT FRANKLIN COUNTY.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...PEA SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED
FLOODING OF STREETS AND LOW LYING AREAS.

24-BLOCK
Special weather statement, Aug 15, 5:44 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
644 PM EDT MON AUG 15 2005

FLZ016-152328-
GADSDEN FL-
644 PM EDT MON AUG 15 2005

AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWEST GADSDEN COUNTY FLORIDA...NEAR
HARDAWAY. THIS STORM WAS ALMOST STATIONARY.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...PEA SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED
FLOODING OF STREETS AND LOW LYING AREAS.

24-BLOCK

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:35 PM CDTSevere Thunderstorm WarningTAEHouston40 min
Aug 14, 8:24 PM CDTSevere Thunderstorm WarningTAEGeneva36 min
Aug 15, 5:11 PM CDTSevere Thunderstorm WarningTAEHenry49 min
Aug 15, 5:17 PM CDTSevere Thunderstorm WarningTAEDale43 min
Aug 15, 6:09 PM CDTSevere Thunderstorm WarningTAEGeneva, Houston36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.